From Ropinirole to Pramipexole - Restless Legs Syn...

Restless Legs Syndrome
14,317 members9,072 posts

From Ropinirole to Pramipexole

debbierupp
debbierupp

Hi I am new here.

My Doctor is changing my meds from Ropinirole 2mg at night and 2 .25's during the day to Pramipexole. The Ropinirole was causing augmentation and I would get break through RLS during the day and early evening also my legs would start bothering me early in the morning.

I am on the 4th day of Pramipexole and have been having a hard time at night. I used to also take Klonopin for when my legs were really bad, and my Doc put me on Temazepam which I only take occasionally. At first my legs relax I can lay on the floor and watch tv but when I go to bed, my legs will all of a sudden go crazy and I feel like a fish out of water kicking so bad.

My question to this group is, did anyone else have this? I am wondering if it's my body adjusting to not having as much meds on board as it did have. I have been on Ropinirole for 10 years.

Thanks for any and all input.

11 Replies
oldestnewest

I changed dopamine agonists (to pramipexole ) very successfully but a lot of people will say if you were augmenting before the same type of drug won't help you. I now take 5mgs of shortec late afternoon and prami at 20.00 hrs and it works a dream ...so far ! Good luck

I was under the impression that once augmentation occurs you need to come off all DA's!

Take a look in the search function you will definitely get the info there:

healthunlocked.com/search/a...

Rembeer that many, MANAY Drs know little to nothing about RLS and even less that augmentation and have prescribed drastically wrong meds at times. You will get good accurate info on the link above that I for one would trust before ANY G.P.

Good luck, and welcome too. You'll learn loads here, but just don't stand too close to Madlegs1 :)

Madlegs1
Madlegs1 in reply to raffs

Thanks for the vote of confidence! !! Raffs!

I agree completely with the above posters. Very strange strategy from your Dr.

Hi I was changed from Ropinerole to mirapexin (name here for pramipexol) & after a shaky start have found it to be a miracle drug in that it has virtually eliminated all signs of RLS allowing me at long, long last to sleep. Recently I have had a few twinges during the day but nothing too bad.

I think you may have to be patient to allow the ropinerole to leave your system & equally allow the new tablet to work its way in. You may also need to amend the doseage but that my be a bit trial & error.

Hope it works in the same way for you as it has for me.

Thank you for all the helpful responses. I had upped my dose to two pills last night and was terrified to go to bed, but I slept great only had a couple of twinges in my legs. I'm hoping it will stay like this and the worst is over.

Keeping my fingers crossed.

Hi there. Hopefully the Pramipexole will help soon, I have been taking it since September last year and yes, the first few days were difficult and I went from 1 x 180mcg to 2 x which I am still on and getting some great sleep. Good luck x

I just went from one pill to two. I noticed that when I take the second nights dose I don't do as well and have to take Temazepam to help calm my legs and let me sleep. Tonight will be the third night of taking 2 pills and I'm really hoping I won't have to up my dose. Thank you for sharing your experience with me.

I think you have to be aware of a couple things. Pramipexole is almost impossible to come off of once you are established. I take it for Parkinson's and I consider it maybe one of the most physically addicting drugs of all time. The little dirty secret is usually hidden or explained away - it damages your heart long term. It took me months to wean off this drug and I couldn't do it without methamphetamine replacing the DA in my system. I would not recommend it to anyone in any case whatsoever.

Hi, I am new here as well and am just now switching from Ropinerole 0.5 mg 4 x day to 1.25 Pramipexole and 0.5 of Ativan for sleep. I am in an augmentation from the Ropinerole and haven't slept in a couple of days. I am very concerned abruptly switching and am worried that the Pramipexole won't work, This is torture! Glad to know (sadly) that others have the same issues. Getting very discouraged.

Being augmented is very discouraging and seems to be a low point for many rls sufferers. There is life after augmentation however so try not to despair. Often symptoms improve considerably once the dopamine agonist drug is eliminated. Have you had your serum ferritin checked? It should be over 100 for rls sufferers. Raising iron levels can be very helpful.

Be aware that the current recommendation of rls experts of a maximum dose of pramipexole is 0.25mg and it seems that you are being transferred onto a dose nearly 5 times that level. That seems to be much too high and will likely cause problems down the line of not immediately. A better approach might be to gradually eliminate the ropinerole in favourite of a different category of drugs such as pregabalin/gabapentin. In your shoes I would not move to a different dopamine agonist but would move to a different treatment for a year or two.

Hi grammamo, welcome. You’ve come to a good place for information, advice and support. I can imagine your worries. How is your augmentation? Have you trouble with finding rest during the day as well as the night? Have the symptoms moved into other body parts?

Your worries about the switch to pramipexole are well-based. For one, pramipexole is a dopamine agonist like ropinerole, a stronger one. The prescribed dose is high, far higher than the recommended maximum. Most importantly, if you have augmented, you should reduce the dose rather than increase. And this dose of pramipexole is I think stronger than your ropinerole dose. I may help temporarily, but it also may not. AND you’re “feeding the beast” as the augmentation will come back or even increase and the reduction and withdrawal will only be more difficult and prolonged.

Stay for now with your current dose of ropinerole if you still have some, read up on augmentation and go back to your doctor armed with info. Ask for a reduction schedule. It should be slow!!!! And ask for a strong painkiller to help you through the difficult nights and maybe days. Typically, tramadol, codeine, or - if the symptoms are bad - slow release oxycodon are prescribed and will help. Once you’re off the ropinerole and symptoms have reduced again, gabapentin or pregabaline may help. Or you may remain on a low dose of tramadol or sr-oxycodon.

Good info on the rls-uk.org website. Also these articles may be helpful: sleepreviewmag.com/2015/02/... and ncbi.nlm.nih.gov/m/pubmed/2....

Be determined in you discussion with tour doctor. Good luck. You’ll get additional advice, as I will probably have forgotten something.

You may also like...